Newer and Longer-Term Drugs Linked to Acute Retinal Toxicity

0

September 02, 2021

1 minute read

Source:

Hsu ST, et al. Retinal drug toxicities: an update. Presented at: Summer Symposium on Women in Ophthalmology; August 26-29, 2021; Amelia Island, Florida.

Disclosures: Hsu does not report any relevant financial disclosure.


We have not been able to process your request. Please try again later. If you continue to experience this problem, please contact customerservice@slakinc.com.

Some newly approved drugs, as well as several long-term drugs, have recently been associated with acute retinal toxicity, according to a poster presentation at the Women in Ophthalmology Summer Symposium.

S. Tammy Hsu

“This review highlights the most recent updates over the past year on retinal drug toxicities”, S. Tammy Hsu, MD, the study co-author told Healio / OSN. “These toxicities are being discovered both in new drugs and in drugs that have been around for some time, but which are now becoming more noticeable due to the increased frequency and duration of use.”

Hsu and colleagues conducted a literature review examining PubMed, ClinicalTrials.gov, and Google Scholar to find peer-reviewed publications from January 2020 to April 30, 2021.

The result of the literature review shows that several newly approved drugs such as brolucizumab, MEK inhibitors, ulixertinib, and GFFR inhibitors have been associated with acute retinal toxicity, the authors wrote. Drugs considered to be well tolerated, including sodium pentosan sulfate, HIV antiretroviral therapy, and other intraocular drugs, are used for longer periods of time, leading to new associations with retinal toxicity. Additionally, advances in retinal imaging technology have made preclinical detection possible, the authors wrote.

“Ultimately, a conversation is needed between the patient, the prescribing physician and the ophthalmologist regarding the risks and benefits of pursuing the offending drug,” Hsu said.

The authors note that more research is needed to determine the point at which vision loss becomes irreversible.


Source link

Share.

Leave A Reply